Back to Ask the Diabetes Team Ask the Diabetes Team

From Alberta, Canada:

My six year old son has been using his Ventolin inhaler since he was two, before his diagnosis of type 1. His pediatrician just changed his inhaler to a Bricanyl Turbuhaler, more for convenience on our part, because it isn't as big. I was reading on the Internet that the active drug is terbutaline with cautions about use by diabetics because of a possible increase in blood sugar. Does this drug cause increases in blood sugar? My pediatrician didn't know and the pediatric endocrinologist said definitely not because it doesn't contain a steroid. So, why the caution about diabetics taking this drug on information pamphlet and the Internet?


Terbutaline can have an effect on diabetes -- and can raise blood sugars (see Diabetes Care, Vol 16, Issue 8 1124-1130). Usually this is a mild effect. I would recommend that you review with your pediatrician and pediatric endocrinologist to see if using Ventolin (albuterol) would be a better choice for taking care of your son's diabetes.


Original posting 18 Oct 2006
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.